When I was diagnosed with multiple sclerosis in March 2012 and was told that I would be taking weekly injections of a drug called Avonex indefinitely, I wasnt exactly thrilled. I was advised about the likely side-effects of this drug, and after reading various accounts about peoples experiences with this medication, I learned that it has a history of some pretty scary things associated with it. Even when I turned to health professionals for reassurance, I wasnt entirely comforted since they all basically told me to expect certain very common side-effects: mostly flu-like symptoms (which could include fever, muscle aches, headache, etc.) that would last on average for 24 to 36 hours after the injection. Some of the anecdotal stories I read online were so disturbing that I actually became almost more afraid of the drug than of the disease it is supposed to treat.
I took to heart all the advice that the health professionals gave me and followed their recommendations about preparation for injections as carefully as I could. I also kept a little record of my experiences so I could report to my doctor and make any changes to my treatment that might be necessary. Because my experiences with the medication have been far less traumatic than I expected, I decided to write it all out so that perhaps my own experiences may help put others minds more at ease.
According to everything I had read and been told by health professionals, roughly two-thirds of people who take Avonex experience varying degrees of flu-like side-effects. These effects can range from mild to fairly severe and, in many cases, last from 24-36 hours after onset. Given my history with exaggerated side-effects from various medications I have been given in the past, I fully expected significant symptoms when I began this medication. Below is a somewhat detailed record of my experience with Avonex injections for the first 10 weeks on this medication; this is followed by a summary of my experiences for the first year or treatment. (If you dont want to read through all the boring details of the first 10 weeks, just skip down to the Summary below.)
1st dose (quarter-strength):
I suppose because the drug can potentially have significant side-effects, patients typically start with smaller doses that are increased gradually over the course of several weeks. The nurse-instructor was present to observe my giving myself my first injection of Avonex, which was only a 25% solution. The nurse reiterated again the anticipated side-effects that I should expect, but she had told me the day before her visit that the side-effects could be minimized by taking two ibuprofin two hours before the injection and by drinking lots of water prior to and for the day of the injection. Since I cannot take ibuprofin (it causes stomach bleeding in me), I was told that acetaminophen also was acceptable. She also told me that most people exhibit the side-effects anywhere from two to eight hours after injection (most commonly the severest part happens about five hours after), and that in the majority of cases the symptoms disappear within 24 hours.
Starting about two hours after my first injection I began feeling a bit tired, but other than that and feeling a little weak in the legs I experienced no other symptoms. These symptoms went away about 24 hours later.
2nd dose (also quarter-strength):
While my very first does was taken in the morning (the nurse had to be present to observe), I started taking the shots on my own each Thursday evening thereafter. I did this so that I would sleep during the time period when the severest side-effects were expected to occur. As with every other injection, I took two acetaminophen tablets two hours before the injection and consumed a minimum of a pint of water at that time. Two hours after the injection I took two more acetaminophen and consumed another pint of water or other liquid.
The side-effects I experienced with this dose were essentially the same as with the first dose: simply some general tiredness. I did notice that I slept a bit more fitfully and had some strange dreams, but I cannot say whether that was a side-effect of the Avonex or just coincidence. I had no fever, body ache, or headache.
3rd dose (half-strength):
With the first half-strength dose I did awaken around 3:30 a.m. with some mild body aches similar to what one experiences when first coming down with the flu, though I did not have a fever or any other symptoms. This achy feeling was very mild, and I did soon go back to sleep. Once again, however, I experienced some very strange dreams during the night, and the following day I felt rather tired. The mild achiness lasted a total of about five hours, and the tired feeling lasted the rest of the day on Friday.
4th dose (also half-strength):
I experienced no noticeable side-effects with my fourth dose other than tiredness which again lasted all day Friday (roughly 24 hours). I did awaken once during the night for no apparent reason but went back to sleep within an hour or so.
5th dose (three-quarter-strength):
With this dose I awoke around 5:30 a.m. with some mild general achiness, but this lasted only two hours. There was no fever. Otherwise, I experienced only the general tiredness for about 24 hours as Id come to expect. .
6th dose (also three-quarter strength):
I had no side effects whatever with this dose other than waking once during the night and then the general tiredness the following day no achiness, fever, or any other symptom ever presented.
7th dose (full strength from here on out):
Other than waking up briefly twice during the night after my first full dose, I had no side-effects at all beyond the expected tiredness the following day no headache, fever, body ache, etc.
With my second full dose I woke up around 4:00 a.m. and had a low-grade fever accompanied by some very mild achiness. The achy part went away by 7:00 a.m., and the fever (which never got above 99.4) broke an hour later. The rest of the day I just experienced the general tiredness Ive come to expect.
With this dose I slept through the night for the first time for the night of an injection. My wife said she checked on me once during the night and said I had a mild fever, but because I was asleep I was not aware of it and had no fever at all by the time I awoke. The only other side-effect was the expected tiredness all day Friday.
Once again I awoke around 3:00 a.m. after this dose and was mostly awake for about three hours after that ... no fever or pain, it was simply a matter of being awake. Other than the expected tiredness the following day, no other symptoms presented.
I continued to keep a detailed journal of my weekly experiences for the first year, and I must say that my experiences have been far better than I ever imagined, especially after reading so many horror stories online. Throughout the first year, the one and only consistent side effect that invariably occurred was that I experienced noticeable tiredness for roughly 36 hours after the injection. The degree of tiredness has varied, but in no case has it been debilitating.
I have made a few minor adjustments to my injection schedule which seem to have diminished the likelihood of some side effects. I still take my first dose of acetaminophen at 6:00 in the evening and drink a pint of water before the injection. However, I have begun delaying the time of the injection to between 9:30-10:00 at night, and then take my second dose of acetaminophen around 11:00 before retiring for bed. Since I have been doing this I have managed to sleep better and awaken during the night with far less frequency. This does not seem to lessen the tiredness on the following day, but at least I am simply tired and not both tired and sleepy.
Only roughly 25% of the time do I experience any fever, and the frequency and degree of the fever seems to have declined over time. Even when it did present, it rarely was in excess of 100 degrees and typically lasted only 2-5 hours. Mild achiness still occurs with a moderate degree of frequency, but again it is not at all debilitating, just annoying. The best thing, however, is that to date (July 2013) I have not experienced any new exacerbations nor were any new lesions observed on my latest MRI. I hope that I will continue to be able to report that result indefinitely. If the absence of these complications is a result of the Avonex, then certainly the minor side effects I have experienced are well worth it.
This little journal and summary are presented here for the benefit of others who may be anxious about having to take this medication. I have posted this completely on my own accord and have not been coached or in any way influenced by the manufacturers of Avonex. I simply wish I had been able to read about someones non-traumatic experiences with Avonex before I began treatment, but unfortunately all anyone wanted to share with me were tales of woe and that definitely was not what I was needing to hear. Perhaps by sharing my own experiences I will help put someone elses mind more at ease. While everyone reacts differently to medications, these have been my own experiences, which I trust will be of interest to others.